Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 270, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 15, 1998, 5:35 PM CDT for Gray County, Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 15, 1998, 5:35 PM CDT (22:35 UTC)
- Expired
- Jul 15, 1998, 6:25 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Gray County, KS
The radar
The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 5:48 PM CDT | Hail 1 | Ingalls, KS | |
| Jul 15, 6:33 PM CDT | Hail 1 | Ingalls, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 2356 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
849 WUUS1 KDDC 152237 RRA SVRDDC KSC069-152325- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 535 PM CDT WED JUL 15 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GRAY COUNTY IN SOUTHWESTERN KANSAS * UNTIL 625 PM CDT * AT 533 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF INGALLS MOVING SOUTHWEST AT 10 MPH. * SOME LOCATIONS AFFECTED INGALLS BY 545 PM CDT CHARLESTON BY 550 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. NICHOLS/KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:09 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 15, 3:09 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 309 PM CDT WED JUL 15 1998 FCST PROBLEM THIS CYCLE IS BASICALLY SAME AS LAST SEVERAL DAYS. WHERE... WHEN AND IF THERE WILL BE CONVECTION? HAS BEEN RATHER BUSY THIS SHIFT WITH FLASH FLOODING IN FAR SW KS...EARLY AM CONVECTION NEARLY SVR UP BY HAYS AND NOW AFTN CONVECTION THAT HAS INTENSIFIED TO ABOVE SVR LIMITS IN SE AND SW CWA. MODELS CONTINUE TO HAVE A HARD TIME WITH MINOR S/WVS AND SUBSEQUENT CONVECTION. REALLY NO REASON TO FAVOR ONE MODEL OVER THE OTHER BUT WILL LEAN ON NGM THIS ONE SINCE IT DOES NOT SEEM TO WARM 70H AS MUCH AS AVN/ETA. SEEMS LIKE MEDIUM RANGE MODELS HAVE BEEN BUILDING 50H RIDGE TOO MUCH LATELY...SO SINCE ETA/AVN SIMILAR WILL NOT USE. NGM DOES NOT WARM MID LEVELS NEAR AS MUCH THROUGH 48 HRS. ALL MODELS HINT AT S/WV IN WY BUT DONT MOVE IT MUCH. MORNING ANALYSIS INDICATING COLD POOL IN THAT VCNTY. WITH SFC FLOW SE TO NW...OUT OF EARLIER CONVECTION...SEE NO REASON WHY CONVECTION WONT FIRE IN SE WY AND NC/NE COLORADO BY EVE. THAT CONVECTION SHLD MOV SE INTO CWA LATE TGT. WL PLAY POPS BASED ON ONGOING CONVECTION IN SW AND SE CWA...AND THEN A LITTLE LESS POPS FOR OVERNIGHT CONVECTION. BACK TO THE MODELS...ALL LOSE THE SFC MOISTURE. HAVE HAD UPR 60 TO LOW 70 TDS FOR MANY DAYS AND MODELS SEEM TO HAVE A PROBLEM HANDLING THIS. NGM IS ONLY SLIGHTLY BETTER. DESPITE LEANING ON THE NGM MODEL...WL HAVE TO ADJUST THE FWC NUMBERS UPWARD FOR MAX/MIN...CLOSER TO FAN NUMBERS. BEYOND TGT...WL STILL KEEP 20 POPS. WL HAVE TO WAIT AND SEE ABOUT WARMING MID-LEVEL TEMPS. WL LOOK AT EXTENDED BEFORE SENDING OUT ZONES. ALL EXTENDED MODELS BUILD RIDGE A LITTLE MORE AGGRESSIVLY THIS FCST CYCLE. MRF HAS BEEN DOING IT FOR WEEKS...NOW THE ECMWF AND UKMET ARE FOLLOWING SUIT. MAY HAVE TO ADJUST EXTENDED. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 068/094 070/098 072 322 GCK 067/095 068/098 069 422 EHA 065/094 065/099 068 522 LBL 068/095 069/099 070 422 HYS 068/095 072/098 072 222 P28 071/096 072/098 072 321 .DDC...NONE. HUTTON
In the hours before
Special weather statement, Jul 15, 11:46 AM CDT, 5 hours 49 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-160600- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 1145 AM CDT WED JUL 15 1998 A FEW SPOTTERS MAY BE NEEDED THIS AFTERNOON...ESPECIALLY TO CHECK ON WATER LEVELS IN SOME OF THE CREEKS AND STREAMS OF FAR SOUTHWEST KANSAS. SYNOPSIS: AN UNORGANIZED WEATHER PATTERN WILL STILL BE CONDUCIVE TO A FEW THUNDERSTORMS THIS AFTERNOON AND TONIGHT. OF IMMEDIATE CONCERN IS A SMALL COMPLEX OF THUNDERSTORMS OVER EXTREME SOUTHWEST KANSAS...MAINLY IN PARTS OF MORTON AND STEVENS COUNTY. THESE STORMS WILL PRODUCE COPIOUS AMOUNTS OF RAINFALL AND COULD BRIEFLY PRODUCE SOME HAIL EARLY THIS AFTERNOON. ELSEWHERE...A WIND SHIFT THAT HAS MOVED THROUGH ABOUT THE NORTHEAST HALF OF THE AREA FROM SYRACUSE TO NEAR MEDICINE LODGE IS THE RESULT OF THUNDERSTORMS MOVING OUT OF NORTH CENTRAL AND NORTHEAST KANSAS. ADDITIONAL STORMS WILL FIRE THIS AFTERNOON FROM NEAR HAYS...TO NEAR DODGE CITY TO NEAR MEDICINE LODGE. ALTHOUGH AN ISOLATED STORM COULD BECOME STRONG ENOUGH TO PRODUCE SOME HAIL...THE BIGGEST THREAT WILL BE ISOLATED AREAS OF VERY HEAVY RAINFALL. ACROSS THE REST OF SOUTHWEST KANSAS...AS THE ATMOSPHERE HEATS UP...MORE THUNDERSTORMS WILL BE POSSIBLE. ALTHOUGH NOT ON AN ORGANIZED SCALE...A FEW OF THESE STORMS COULD BRIEFLY PRODUCE HAIL BUT THE BIGGEST THREAT WILL BE GUSTY THUNDERSTORM WIND AND VERY HEAVY RAINFALL. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS HUTTON
Local storm report, Jul 15, 4:47 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
447 PM CDT WED JUL 15 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM 16 N ROLLA KS FLOODING
07/15/98 MORTON WATER OVER HIGHWAY 27
0118 PM 16 N ROLLA KS FLOODING
07/15/98 MORTON NORTH FORK OF CIMARRON RIVER 1 1/2
FEET ABOVE BRIDGE
0130 PM 7 NE ELKHART KS 1.75 INCH HAIL
07/15/98 MORTON HAIL TWO INCHES DEEP
0157 PM 9 N SHARON KS 0.75 INCH HAIL
07/15/98 BARBER
LEELocal storm report, Jul 15, 4:47 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
447 PM CDT WED JUL 15 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM 16 N ROLLA KS FLOODING
07/15/98 MORTON WATER OVER HIGHWAY 27
0118 PM 16 N ROLLA KS FLOODING
07/15/98 MORTON NORTH FORK OF CIMARRON RIVER 1 1/2
FEET ABOVE BRIDGE
0130 PM 7 NE ELKHART KS 1.75 INCH HAIL
07/15/98 MORTON HAIL TWO INCHES DEEP
0157 PM 9 N SHARON KS 0.75 INCH HAIL
07/15/98 BARBER
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 11:15 AM CDT | Flash Flood Warning | DDC | Grant, Stanton, Stevens | 4 hr |
| Jul 15, 11:15 AM CDT | Flash Flood Warning | DDC | Morton | 4 hr |
| Jul 15, 1:51 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 49 min |
| Jul 15, 2:38 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 47 min |
| Jul 15, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 47 min |
| Jul 15, 6:26 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.